Posted by: Peter | 2009-06-26

Synap Forte Dangerous??

With the withdrawal of all medicines containing the substance dextropropoxyphene in Europe yesterday, can we still consider products like Synap Forte and Lentogesic to be safe? If it is considered too unsafe for Europe, then why has this not been banned in South Africa yet? Is it safe to continue using it?

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImagePharmacist

Hi Peter

The major concern of the European Medicines Agency was the ‘narrow therapeutic index’ of dextropropoxyphene. This means that the difference between the dose needed to treat the patient and the dose that could harm the patient is small.
There have been concerns for some years over the risk of death from overdose – both intentional and accidental - in patients taking medicines containing dextropropoxyphene and paracetamol. In the UK this drug were wthradwn in 2005 alredy.
The European Medicines Agency's Committee for Medicinal Products for Human Use (CHMP) has concluded that the benefits of dextropropoxyphene do not outweigh its risks, and has recommended that all marketing authorisations for dextropropoxyphene-containing medicines should be withdrawn throughout the European Union (EU).

In SA the MCC need first need to review this finding before a local decision can be made.

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

Our users say:
Posted by: lesley berry | 2009-07-12

Can I take indomethacin as anti-inflammatory with cardicor prescribed for tachycardia?

Reply to lesley berry

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.